Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 115, NWS Green Bay, WI

June 27, 1998Portage County, Waushara County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 27, 1998, 1:33 AM CDT for Portage County, Waushara County, Wisconsin. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 1998, 1:33 AM CDT (06:33 UTC)
Expired
Jun 27, 1998, 2:35 AM CDT
In force
62 min
Issued by
NWS Green Bay, WI
Area
Whole counties

Counties Portage County, WI, Waushara County, WI

What was reported inside it

TimeReportWhereRemark
Jun 27, 2:10 AM CDTThunderstorm Wind 50Stevens Pt, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 10:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1537 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1537 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WUUS1 KGRB 270632 RRA
SVRGRB
WIC097-137-270735-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
133 AM CDT SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PORTAGE COUNTY IN CENTRAL WISCONSIN
  WAUSHARA COUNTY IN CENTRAL WISCONSIN

* UNTIL 235 AM CDT

* AT 130 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF
  SEVERE THUNDERSTORMS FROM WISCONSIN RAPIDS TO FRIENDSHIP.  THE STORMS
  WERE MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  BANCROFT AND PLAINFIELD BY 2 AM

THESE STORMS CONTAIN WINDS TO 60 MPH.  MOVE TO A STURDY SHELTER AND
STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. STAY
TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION.

ISAACSON/SKOWRONSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:15 PM CDT, 11 hours 18 minutes earlier.

Area forecast discussion, Jun 26, 2:15 PM CDT, 11 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
215 PM CDT FRI JUN 26 1998

CONVECTIVE CHANCES AND LOW TEMPS ARE THE FORECAST CONCERNS FOR THE FIRST
PERIOD.

CURRENTLY...A WARM FRONT IS DRAPED ACROSS THE WISCONSIN/ILLINOIS BORDER
AREA AND EXTENDS ACROSS NORTHERN IOWA...SOUTHWEST MINNESOTA INTO CENTRAL
NORTH DAKOTA. THIS BOUNDARY SEPERATES AIR WITH DEW POINTS IN THE 60S TO
THE NORTH OF IT FROM THE AIR WITH DEW POINTS IN THE 70S SOUTH OF IT.
SOME SEVERE WEATHER HAS ALREADY BROKEN OUT JUST TO THE NORTH OF THIS
FRONT ACROSS PORTIONS OF NORTHCENTRAL IOWA/SOUTHCENTRAL MINNESOTA TODAY.

SOUTHERLY LOW LEVEL JET MAX SEEN ACROSS THE SOUTHERN AND CENTRAL PLAINS
WITH SPEEDS OF 50 KNOTS ALREADY SEEN. PLUS H3 70+ KT JET WILL BE
APPROACHING THE REGION FROM THE WEST DURING THE PERIOD.

ETA INCOMPLETE TODAY. NGM PROGS SHOW STRONG MID-LEVEL SHORT WAVE MOVING
FROM THE DAKOTAS INTO IOWA/MINNESOTA THIS EVENING...THEN EASTWARD ACROSS
THE FORECAST AREA TONIGHT. IN ADDITION...WARM FRONT WILL START TO MAKE
IT'S PUSH INTO SOUTHERN WISCONSIN TONIGHT WITH LLV JET OF 40-50 KTS
PUSHING VERY MOIST AND UNSTABLE AIR INTO THE AREA. ISENTROPIC CHARTS
FROM 12Z SHOW OVER 100 MB OF LIFT FROM GRB TO CENTRAL ILLINOIS AND AIR
CONTAINING 17 TO 18 GM/KG WATER WILL BE PUSHED OVER THE WARM FRONT.

H7 SHOWS CAPPING TO THE SOUTH OF THE WARM FRONT AND THIS IS ALSO WHERE
T-STORMS HAVE FIRED UP SO FAR. ANY T-STORMS THAT DO DEVELOP NORTH OF THE
FRONT WILL BE OF THE ELEVATED KIND...BUT WON'T PUSH INTO THE GREEN BAY
FORECAST AREA UNTIL MIDNIGHT AND LATER.

TEMPS OVERNIGHT SHOULD BE IN THE VICINITY OF GUIDANCE VALUES.

TOMMORROW LOOKS LIKE AN "INTERESTING" DAY TOMMORROW THOUGH AS THE WARM
FRONT CONTINUES TO MOVE TOWARDS THE FORECAST AREA AND WARM AIR ADVECTION
EVENT SETS UP. LOW LEVEL WINDS WILL CONTINUE TO PUMP MOIST AND WARM AIR
INTO THE AREA PUSHING SFC DEW POINTS CLOSE TO IF NOT INTO THE 70S AND H3
JET NOSE STARTS TO INFLUENCE THE AREA. NEW SWODY2 POINTS TO A VERY
ACTIVE DAY TOMMORROW ACROSS OUR FORECAST AREA.

COORDINATION W/LSE...DLH AND MQT TODAY. THANKS.

ISAACSON

In the hours before

Local storm report, Jun 27, 12:14 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1214 AM CDT SAT JUN 27 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 AM    5 SW MOSINEE              WI   WIND DAMAGE
06/27/98   MARATHON                       TREE DAMAGE

PLH
Local storm report, Jun 27, 1:22 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
122 AM CDT SAT JUN 27 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0118 AM    2 S BABCOCK               WI   60 MPH WIND GUST
06/27/98   WOOD

PLH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 11:06 PM CDTSevere Thunderstorm WarningGRBWood59 min
Jun 26, 11:58 PM CDTSevere Thunderstorm WarningGRBOutagamie62 min
Jun 27, 12:05 AM CDTSevere Thunderstorm WarningGRBMarathon65 min
Jun 27, 12:43 AM CDTFlash Flood WarningGRBWood4 hr
Jun 27, 1:03 AM CDTFlash Flood WarningGRBMarathon4 hr
Jun 27, 1:11 AM CDTSevere Thunderstorm WarningGRBWood64 min
Jun 27, 1:30 AM CDTFlash Flood WarningGRBPortage, Waupaca4 hr
Jun 27, 1:53 AM CDTFlash Flood WarningGRBBrown, Outagamie3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.